Louise Hall, Health Reporter
August 17, 2008
THE cervical cancer vaccine is under fresh scrutiny after three women were struck down with pancreatitis soon after receiving the injection.
The Therapeutic Goods Administration (TGA) is investigating whether the shot of Gardasil caused the sudden inflammation of the pancreas in the three patients, or whether it was just a coincidence.
A 26-year-old woman went to Bankstown Hospital four days after receiving her first dose of the quadrivalent vaccine, which protects young women from the strains of human papillomavirus (HPV) that cause 70percent of cervical cancers.
Writing in the Medical Journal Of Australia , surgery fellow Amitabha Das said the woman developed a fever, rash, severe pain and vomiting and was diagnosed with pancreatitis. After 10 days the symptoms settled and she was discharged from hospital and remains well.
Dr Das and his colleagues said an extensive investigation could find no other cause for the pancreatitis and while a coincidental illness could not be ruled out, "neither can HPV vaccination be excluded as a potential cause".
"We suggest that pancreatitis be considered in cases of abdominal pain following HPV vaccination," they wrote.
A spokeswoman for the TGA said in the second case, the patient’s level of pancreatic enzymes normalised within 24 hours. A third woman is still under the care of a gastroenterologist.
Acute pancreatitis is a sudden, debilitating attack of severe upper abdominal pain. Pancreatic enzymes irritate and burn the pancreas, and leak out into the abdominal cavity. Complications include respiratory, kidney or heart failure, all of which can be fatal.
Rachel David, spokeswoman for Gardasil manufacturer CSL, said the firm remained confident the drug was safe and effective, but the reports of pancreatitis would be immediately investigated.
"No causative relationship with the vaccine has been established but obviously we do take reports of associations like this very seriously," Dr David said.
The TGA has received 1013 reports of suspected adverse reactions to Gardasil, including soreness, swelling, redness or other reaction at the injection site (20percent), headaches (20percent), dizziness (15percent), nausea (16percent) and vomiting (6.9percent).
It said the overall level of reporting for Gardasil, following the distribution of 3.7million doses in Australia, was very low and consistent with other new vaccines and rates reported from other countries.
Meanwhile the federal program to cover the cost of three doses of the vaccine expires in June. The two-year program provided free Gardasil immunisation delivered by GPs for women aged 18-26 and girls 12-18 who missed out on the injections at school.
Once the program ends, Gardasil will cost $150 a dose, or $450 overall, on a private script.
The school-based program for girls aged 12-13 will continue but funding for older students will finish at the end of the year.